A new study on statins—widely used medicines that lower cholesterol levels—highlights the dangerous outcomes that occur when patients stop taking them due to adverse side effects.
One in five patients taking a statin reports a side effect, mainly muscle aches, according to the study. About one-third of those patients stop taking statins completely, leaving them 13% more likely to die or have a heart attack or stroke over the next four years than those who continued to take statins. The study was published in the Annals of Internal Medicine last week.
Since the discovery and usage of statins began about 30 years ago, doctors have touted them as a safe, inexpensive method for lowering bad, or LDL, cholesterol levels for the prevention of cardiovascular disease, the leading cause of death.
Experts say 56 million people in the U.S. should be taking statins, such as atorvastatin (brand name Lipitor) and rosuvastatin (brand name Crestor). But only about half actually take the inexpensive, generic drugs. Previous studies have found that anywhere from 25% to 75% patients stop taking statins, usually due to side effects, and doctors are increasingly worried about the discontinuation of the medicines due to perceived side effects which may be caused by something else or due to the nocebo effect, which is the negative expectation of a drug.
A recent paper published in the journal the Lancet compared the rates of muscular side effects in patients getting statins to those taking a placebo. They repeated the analysis with patients knowingly taking statins in a second leg of the trial and found little difference in the rate of side effects.
“This kind of analysis supports the idea that statin intolerance is probably not as big of a problem as we have thought it is,” said Ethan J. Weiss, a cardiologist and scientist at the Cardiovascular Research Institute at the University of California, San Francisco.
For the Annals of Internal Medicine study, researchers analyzed data from two Boston Hospitals, focusing on 28,266 patients who reported a side effect to a statin between 2000 and 2011, said Alexander Turchin, senior author on the study and an associate professor of medicine at Harvard Medical School and endocrinologist at Brigham and Women’s Hospital.
About 71% of the patients continued to receive a statin prescription and about half of those continued taking the same medication. About 29% of the patients stopped taking statins. The researchers compared the mortality, heart attack and stroke rates of both groups after about four years.
A secondary analysis of 7,600 patients found that 26% of patients who had an adverse reaction to the first statin they took, reported another adverse reaction to the same or a different statin again. But about 80% continued to receive a statin prescription. “So, it looks like many of those recurrent adverse reactions were actually tolerable,” said Dr. Turchin.
Pradeep Natarajan, director of preventive cardiology at Massachusetts General Hospital in Boston, said when deciding whether to keep patients on statins, there needs to be a discussion weighing the benefits against the risks. For those patients who have previously had a heart attack or who have cardiovascular disease, the benefit will almost always outweigh the risk.
The recent Annals of Internal Medicine study, he said, brings “good awareness to the fact that a lot of people who are on statins who report musculoskeletal issues can often continue on the statin and do well or be re-challenged on another statin.”
In many cases the muscular aches are mild, said Dr. Natarajan, though there is a subset of patients who have more debilitating symptoms. They can often be helped by lowering their dose of the statin, he said. He noted that patients with underactive thyroid function are more likely to develop musculoskeletal problems.
The American College of Cardiology has an app to help clinicians rate the likelihood that a musculoskeletal issue is being caused from a statin, he said. For example, if the pain is happening on just one side of the body it is less likely to be caused by a statin. Pain in central, proximal muscles like the shoulder and thighs are more likely to be caused by a statin.
The two other risks often linked to statins are an increased risk for diabetes and cognitive problems. Dr. Natarajan said there likely is a “very modest” increased risk of developing diabetes but the benefits usually outweigh that risk. The data associating statins with cognitive problems is very limited, he said.
Steven Nissen, chairman of the department of cardiovascular medicine at Cleveland Clinic and author of an accompanying editorial, said numerous websites and blogs have made unscientific claims about statins, which are damaging the reputation of a critically important medicine. “The vast majority of people do very well on statins,” he said.
In a study published in JAMA last year he and co-researchers randomized 511 patients who had reported an intolerance to two or more statins to either a statin or placebo. After 10 weeks the groups swapped pills.
They found that 26.5% of patients reported muscular aches while taking the placebo but not while taking the statin, while 42.6% had symptoms while taking the statin but not on the placebo. “It shows you that there are people that have a real disorder but there are also many many people who have the nocebo effect,” he said.
The problem, he said, is there no objective test. Muscle enzyme levels can be measured, but they usually only show up abnormal in extreme cases of muscle breakdown. To be sure, there are patients for which muscular aches are debilitating and real.
William O’Neill, medical director of the Center for Structural Heart Disease at Detroit’s Henry Ford Hospital, tried a number of statins in different doses to treat his cardiovascular disease. He experienced debilitating muscular aches in his shoulders, upper thighs and upper back. “It was just intolerable,” he said.
In his case, tests showed elevated levels of muscle enzymes when he was on the statins. But such tests are only positive in extreme cases, he said.
Dr. O’Neill doesn’t believe the problem of statin intolerance is overblown. “When a patient comes to an exam room the doctor doesn’t ask, ‘Are your muscles hurting?’ he said. “Patients won’t really offer that unless it’s really severe.”